​A patient’s heart rate has increased from 65 to 95 beats per minute after receiving 2.5 mg nebulized Albuterol. Auscultation reveals bilateral wheezing. What should the respiratory therapist recommend?​

  1. Continue therapy as ordered
  2. Advair
  3. Decrease the dosage to 1.25 mg for subsequent therapy​
  4. Change to ipratropium bromide (Atrovent)​

Click Here for the Answer

3. Decrease the dosage to 1.25 mg for subsequent therapy

Explanations

1. Incorrect. A heart rate increase of greater than 20 beats per minute is considered an adverse reaction. Therapy should be adjusted.

2. Incorrect. Advair includes a long acting bronchodilator and a corticosteroid. Neither of these ingredients are indicated for a patient with an acute exacerbation because they take to long to bronchodilate.

3. Correct. Choosing another drug in the same class with less cardiac side effects would be the best choice. However, this choice is not available. Therefore, of the available answers, decreasing the dosage of albuterol is the best choice.

4. Incorrect. Ipratropium bromide may be a good addition to Albuterol, but not a good replacement. Ipratropium is indicated for maintenance treatment of COPD, not for acute exacerbations. This patient is still wheezing and still needs a quick acting bronchodilator such as Albuterol, or levalbuterol.

To much to do? Not enough time? Don't know where to begin?

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest